Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 10, NWS Cheyenne, WY

April 19, 2005Box Butte County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 19, 2005, 5:07 PM MDT for Box Butte County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2005, 5:07 PM MDT (23:07 UTC)
Expired
Apr 19, 2005, 5:48 PM MDT
In force
41 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Box Butte County, NE

The radar

The Cheyenne radar (KCYS), 165 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2005-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2005-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 192307
SVRCYS
NEC013-192345-
/O.NEW.KCYS.SV.W.0010.050419T2307Z-050419T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
507 PM MDT TUE APR 19 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 545 PM MDT

* AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES SOUTH OF
  KILPATRICK LAKE...OR ABOUT 19 MILES NORTHEAST OF SCOTTSBLUFF...AND
  MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KILPATRICK LAKE BY 540 PM MDT

LAT...LON 4199 10339 4200 10308 4221 10305 4221 10340

$$

SOWKO
2 follow-up statements
000 
WWUS55 KCYS 192328
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
527 PM MDT TUE APR 19 2005

NEC013-192345-
/O.CON.KCYS.SV.W.0010.000000T0000Z-050419T2345Z/
BOX BUTTE NE-
527 PM MDT TUE APR 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM MDT FOR
SOUTHERN BOX BUTTE COUNTY...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM.  GOLF BALL SIZED HAIL HAS BEEN 
REPORTED WITH STORM 12 MILES WEST OF ALLIANCE.  THIS STORM WAS 
LOCATED NEAR KILPATRICK LAKE...OR ABOUT 21 MILES WEST OF 
ALLIANCE...MOVING NORTHEAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KILPATRICK LAKE BY 540 PM MDT

LAT...LON 4199 10339 4200 10308 4221 10305 4221 10340

$$

SOWKO
000 
WWUS55 KCYS 192348
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
546 PM MDT TUE APR 19 2005

NEC013-192356-
/O.EXP.KCYS.SV.W.0010.000000T0000Z-050419T2345Z/
BOX BUTTE NE-
546 PM MDT TUE APR 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BOX BUTTE COUNTY
EXPIRES AT 545 PM MDT...

STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT SOUTHWEST BOX BUTTE 
COUNTY...HOWEVER THE THUNDERSTORMS HAVE WEAKENED SLIGHTLY TO BELOW 
SEVERE LIMITS.   

LAT...LON 4199 10339 4200 10308 4221 10305 4221 10340

$$

SOWKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:00 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 19, 2:00 PM MDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
200 PM MDT TUE APR 19 2005

.SHORT TERM...ACTIVE WEATHER IN STORE FOR THIS EVENING AND OVERNIGHT
WITH PLENTY OF MOISTURE AND LIFT AVAILABLE. STALLED SURFACE BOUNDARY
NOT FAR TO OUR SOUTH WILL MOVE LITTLE TONIGHT WHILE MOIST SOUTHERLY
TO SOUTHWESTERLY FLOW ALOFT TRANSPORTS GOOD MOISTURE OVER THE
SURFACE BASED COOL DOME...CREATING AN OVERRUNNING SITUATION. THE
HIGHEST POPS TONIGHT WILL BE OVER NORTHERN PORTIONS OF THE CYS
FORECAST AREA WHERE THE BEST MOISTURE EXISTS. A BROAD UPPER LEVEL
LOW PRESSURE SYSTEM CURRENTLY LOCATED OVER EASTERN NV WILL MEANDER
SLOWLY NORTH NORTHEASTWARD AND START TO FILL TONIGHT...EJECTING
MOISTURE AND ENERGY NORTHEASTWARD OVER THE FORECAST AREA AND KEEPING
THE REGION IN CYCLONIC FLOW ALOFT. THE UPPER LOW WILL CONTINUE
WOBBLING NORTH NORTHEASTWARD WED AS IT CONTINUES TO SLOWLY
FILL...WHICH WILL RESULT IN A CONTINUATION OF THE MOIST AND COOL
OVERRUNNING PATTERN OVER THE FORECAST AREA. THUNDERSTORMS ARE A GOOD
BET THIS EVENING EAST OF THE MOUNTAINS...AND SOME OF THE STORMS
COULD APPROACH SEVERE LEVELS THIS EVENING IN SOUTHERN PORTIONS OF
THE NEB PANHANDLE. LATEST MODELS PROG THE AIRMASS TO STABILIZE MORE
LATE TONIGHT THUS WILL REMOVE MENTION OF STORMS AFTER MIDNIGHT IN
FAR EASTERN PORTIONS OF THE FORECAST AREA. UPPER LIFTING DYNAMICS
WILL BE ASSISTED BY SURFACE BASED UPSLOPE FLOW FROM THE MOUNTAINS
EASTWARD TONIGHT AND WED. MODELS CONTINUE TO SHOW DRY SLOTTING OVER
WESTERN PORTIONS OF THE FORECAST AREA TONIGHT AND WED...THUS WILL
LIKELY TRIM BACK POPS IN CARBON COUNTY. MODELS HINT AT THE UPSLOPE
FLOW BEGINNING TO WEAKEN WED AFTERNOON BUT PRECIP WILL STILL BE A
GOOD BET OVER MUCH OF THE FORECAST AREA. TEMPERATURES TONIGHT WILL
DIP INTO THE MID 30S TO MID 40S EAST OF THE MOUNTAINS WITH COLDER
TEMPS ELSEWHERE. TEMPS WED WILL BE COOL WITH HIGHS REACHING ONLY THE
40S AND 50S IN MOST AREAS.

LONG TERM...WEDNESDAY NIGHT THROUGH SATURDAY...WESTERN CONUS REX
BLOCK CONTINUES AS VORT LOBE EJECTS OUT OF MAIN UPPER LEVEL LOW.
VORT LOBE MIGRATES E/NE DURING THE DAY THURSDAY KICKING OFF ANOTHER
ROUND OF SHOWERS AND TSTORMS MAINLY IN THE AFTERNOON.  MODELS
HINTING AT A FAIR AMOUNT OF INSTABILITY ESPECIALLY OVER THE FAR
EASTERN PNHDLE.  MAIN UPPER LOW RETROGRADES OVER W OREGON THURSDAY
NIGHT AS VORT LOBE GETS CAUGHT UP IN NW FLOW AND SPEEDS OFF TO THE
SE.  AS A RESULT...WEAK RIDGING ALLOWS FOR DRYING CONDITIONS FRIDAY
HOWEVER CAN NOT RULE OUT RESIDUAL SHOWERS ESPECIALLY FRIDAY
MORNING.  RIDGING CONTINUES INTO SATURDAY AS TEMPS RETURN TO ABOVE
NORMAL LEVELS.  DEMKO
SUNDAY THROUGH TUESDAY...UPPER RIDGE GRADUALLY SHIFTS EAST OF THE
CWA SUNDAY AS ENERGY COMES OFF THE ERN PACIFIC.  BULK OF THIS ENERGY
MOVES ACROSS THE SRN ROCKIES AND SRN PLAINS THRU MONDAY THUS NOT
MUCH EXPECTED OVER THIS AREA.  OTHER FEATURE TO NOTE WILL BE UPPER
LOW PROGGED TO DROP INTO FAR SOUTHERN CANADA AT THE SAME TIME.
LATEST GFS RATHER CONFUSED LOOKING WITH A COUPLE OF UPPER LOWS
MEANDERING AROUND THE NORTHERN AND CENTRAL PLAINS EARLY NEXT WEEK.
THIS LOOKS UNREALISTIC AND WILL NOT BUY INTO AT THIS TIME AND KEEP
WEATHER FAIRLY QUIET INTO EARLY NEXT WEEK WITH MAIN STREAMS
MAINTAINING TO THE NORTH AND SOUTH.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

JMR/CD/RE
Hazardous weather outlook, Apr 19, 10:16 AM MDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1016 AM MDT TUE APR 19 2005

NEZ019>021-054-055-WYZ070-201108-
BANNER NE-CHEYENNE NE-KIMBALL NE-MORRILL NE-PINE BLUFFS WY-
SCOTTS BLUFF NE-
1016 AM MDT TUE APR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST WYOMING AND
THE SOUTHERN HALF OF THE NEBRASKA PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE SOUTHERN PORTIONS OF
THE NEBRASKA PANHANDLE AND EASTERN LARAMIE COUNTY WYOMING THIS
AFTERNOON.  THE ACTIVITY WILL BECOME LIKELY BY LATE AFTERNOON
AND CONTINUE FOR TONIGHT.  THE ATMOSPHERE WILL BE MOIST AND BECOME
UNSTABLE WITH FAVORABLE WIND SHEAR TO PRODUCE SOME SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND EARLY TONIGHT.  A FEW OF THE
STORMS WILL PRODUCE HAIL TO ONE INCH IN DIAMETER IN ADDITION TO HEAVY
RAINFALL.  ADDITIONALLY...A FEW WEAK TORNADOES ARE POSSIBLE NEAR THE
COLORADO STATE LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS WILL PERSIST OVER THE AREA WEDNESDAY AND THURSDAY.  DRIER
CONDITIONS ARE EXPECTED FRIDAY THROUGH SUNDAY MORNING.  A CHANCE OF
SHOWERS AND LATE DAY THUNDERSTORMS WILL EXIST SUNDAY AFTERNOON AND
MONDAY AS ANOTHER PACIFIC STORM SYSTEM MOVES INTO THE ROCKIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

NEZ001>003-WYZ059>069-201122-
BOX BUTTE NE-CHEYENNE FOOTHILLS WY-CONVERSE WY-DAWES NE-GOSHEN WY-
LARAMIE RANGE WY-LARAMIE VALLEY WY-NIOBRARA WY-NORTH CARBON WY-
NORTH LARAMIE RANGE WY-PLATTE WY-SIOUX NE-SNOWY RANGE WY-
SOUTHWEST CARBON WY-
1016 AM MDT TUE APR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING AND THE
NORTHERN HALF OF THE NEBRASKA PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY THIS AFTERNOON OVER MUCH
OF SOUTHEAST WYOMING AND THE NORTHERN NEBRASKA PANHANDLE.  THE
ACTIVITY WILL CONTINUE FOR TONIGHT.  SOME OF THE STORMS MAY
BECOME STRONG LATE THIS AFTERNOON AND EVENING WITH MODERATE RAINFALL
AND SMALL HAIL.  THE SNOW LEVEL WILL LOWER TO 8000 FEET IN THE
SOUTHEAST WYOMING MOUNTAINS TONIGHT...WITH LIGHT SNOW ACCUMULATIONS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS WILL CONTINUE OVER THE AREA WEDNESDAY...WITH THE SNOW
LEVEL AROUND 8000 FEET.  A CHANCE OF SHOWERS WILL CONTINUE THURSDAY.
DRIER CONDITIONS ARE EXPECTED FRIDAY THROUGH SUNDAY MORNING.  THE
NEXT STORM SYSTEM WILL BRING A CHANCE OF SHOWERS AND LATE DAY
THUNDERSTORMS SUNDAY AFTERNOON AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 19, 2:29 PM MDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
229 PM MDT TUE APR 19 2005

NEZ021-055-200300-
CHEYENNE NE-MORRILL NE-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
163 IN EFFECT UNTIL 9 PM MDT FOR THE FOLLOWING AREAS

IN NEBRASKA THIS WATCH INCLUDES 2 COUNTIES

IN  NEBRASKA

CHEYENNE              MORRILL

THIS INCLUDES THE CITIES OF...SIDNEY...BRIDGEPORT AND BAYARD.
Local storm report, Apr 19, 4:15 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
415 PM MDT TUE APR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             ROCK RIVER              41.73N 105.97W
04/19/2005  1.00 INCH        ALBANY             WY   PUBLIC

0410 PM     HAIL             SIDNEY                  41.13N 102.97W
04/19/2005  0.88 INCH        CHEYENNE           NE   LAW ENFORCEMENT

0411 PM     HAIL             SIDNEY                  41.13N 102.97W
04/19/2005  0.50 INCH        CHEYENNE           NE   CO-OP OBSERVER

&&

DEMKO
Local storm report, Apr 19, 4:49 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
449 PM MDT TUE APR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             SIDNEY                  41.13N 102.97W
04/19/2005  1.75 INCH        CHEYENNE           NE   EMERGENCY MNGR

0429 PM     HAIL             SIDNEY                  41.13N 102.97W
04/19/2005  1.00 INCH        CHEYENNE           NE   EMERGENCY MNGR

0415 PM     HAIL             17 NE SCOTTSBLUFF       42.04N 103.43W
04/19/2005  1.00 INCH        SIOUX              NE   PUBLIC

&&

DEMKO
Local storm report, Apr 19, 5:03 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
503 PM MDT TUE APR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             8 S CHEYENNE            41.03N 104.79W
04/19/2005  0.25 INCH        LARAMIE            WY   TRAINED SPOTTER

0501 PM     HAIL             22 NW LARAMIE           41.54N 105.88W
04/19/2005  0.88 INCH        ALBANY             WY   TRAINED SPOTTER

&&

DEMKO

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:35 PM MDTSevere Thunderstorm WarningCYSDawes55 min
Apr 19, 3:49 PM MDTSevere Thunderstorm WarningCYSCheyenne41 min
Apr 19, 3:52 PM MDTSevere Thunderstorm WarningCYSScotts Bluff69 days
Apr 19, 4:14 PM MDTSevere Thunderstorm WarningCYSMorrill48 min
Apr 19, 4:31 PM MDTSevere Thunderstorm WarningCYSCheyenne44 min
Apr 19, 5:12 PM MDTSevere Thunderstorm WarningCYSSioux48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.